Heavy Rain, Young
- When
- August 19, 8:12 AM CST to 12:12 PM CST
- Where
- Young County, Olney
- Reported by
- Trained Spotter
- Coordinates
- 33.370, -98.770
Measured rainfall of 6 inches reported by spotter between 9 AM and 1 PM.
Enter narrative here.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Enter narrative here.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 19, 5:50 AM CST, 2 hours 22 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 650 AM CDT FRI AUG 19 2016 .AVIATION... /12Z TAFS/ Challenges abound today, as we'll see another day of off/on convective chances, which will cause havoc on cig trends through the day into tonight. Cigs will bounce between IFR and low MVFR through the morning hours. Weak instability will exist above 6-8 kft. Cigs should rise through high MVFR above 2 kft this afternoon, before becoming VFR with afternoon warming. Cigs will lower back into at least MVFR again after midnight Saturday, with spotty IFR cigs once again. A shortwave disturbance over the Upper Rio Grande Plains is moving NE over the Concho Valley/Hill Country. Regional radar is already denoting an increase in coverage of showers with isolated/ embedded thunder likely to occur later this morning, as the August sun results in weak instability across the region by midday into the afternoon hours. Models agree that the best coverage of showers and isolated thunder will be across the northern half of Texas, including the DFW terminals to the Red River Valley. Coverage of convection should diminish by this evening with the shortwave departing to the northeast toward Arkansas. Another shortwave within the sub-tropical branch will move toward the area from Mexico during the pre-dawn hours Saturday, as a surface cold front enters the area after 12Z Saturday. In addition, a strong shortwave trough moving through the Central Plains into the Midwest will assist convection along the cold front. We expect convective activity to increase and overspread all terminals during the day Saturday. 05/ && .SYNOPSIS... The main concerns for this forecast package revolve around PoPs through the middle of next week. A deep reservoir of moisture should continue to lift northward across the region and this combined with an approaching cold front should yield a threat for heavy rain and potential flooding. && .SHORT TERM (Today through Sunday)... For today--the main challenge will be the overall coverage of convection. Water Vapor and blended total precipitable water products continue to indicate that the environment across much of North and Central TX was very moist with PWATs on the order of 2 to 2.25". Regional VWP indicated that low level flow was slowly intensifying ahead of a subtle shortwave trough across the Big Country. The lift associated with the strengthening flow should be enough to spark scattered to numerous showers and thunderstorms, mainly along and northwest of a Goldthwaite to Waxahachie to Canton line this morning. With several CAMs (TTU WRF...HRRR...and 4 km NAM) consistent on developing convection, I have increased PoPs up towards the likely category for the aformentioned area. Severe weather is not expected this morning or afternoon, but the very deep and rich moisture will promote a flood threat, especially for locales that have seen a fair amount of rain over the past several days. I will hold off on issuing any Flash Flood Watches with this package for our northwest zones as widespread antecedent conditions are not in place (despite Thursday's rainfall) and both 1 and 3 hour FFG still remains near seasonal norms. That being said, we won't rule out the flash flood potential completely and for now, will highlight the sporadic threat in the HWO and graphicasts. Scattered convection should continue this afternoon and into the early evening hours before waning just a bit. Our attention will then turn towards a cold front that is expected to slide southward from the Central Plains tonight and into Saturday morning. For Saturday---Most NWP is in fair agreement with the overall timing of the front as it is expected to be driven southward by a fairly potent trough across the upper midwest. As the upper trough translates east and eventually northeastward, the trailing cold front should begin to slow. While this boundary will slow, sufficient low level convergence, a very moist troposphere, and generally westerly flow in the cloud layer (parallel to the cold front) is enough to introduce a bit of a concern for flooding/flash flooding along the Red River and across northwestern zones. After discussion with neighboring WFOs, have decided to hold off on a Flash Flood Watch, but one may ultimately be needed, especially if heavy rainfall occurs on Friday across western and northern zones. The axis of heaviest rainfall will ultimately be tied to the position of the surface/925mb front. For now, I've kept the general configuration of the inherited PoPs in tact with a slight extension to the north to account for the potential for the front to stall sooner than NWP advertises. Given that the upper midwest trough is expected to lift northward, this does seem possible. Regardless, it does appear that most areas will see rain on Saturday. I have continued to nudge temperatures downward on Saturday with the expectation that widespread showers and storms will be ongoing for a good portion of the day. It is possible that some drier air may work its way in from the north along the immediate Red River resulting in slightly warmer temperatures there, but given the departing upper trough, I'm more incline to believe that the front may stall a bit sooner than advertised by most model guidance. For Sunday---Models diverge slightly with regards to the final position of the old baroclinic zone. In general, it appears that the front will stall near or just south of the I-20 corridor Saturday into Sunday. Weak cyclogenesis across the Concho Valley in response to the entrance region of a modest upper level jet may also help slow the progression of the boundary and may aid in additional warm/moist transport northward. With this in mind, I have continued to carry a mention of chance to likely PoPs across the forecast area. The main threats will be heavy rain from showers and thunderstorms. && .LONG TERM (Monday through Wednesday)... For Monday and Tuesday---Rain chances will continue across much of the area as southwesterly flow aloft and deep moisture both continue across much of North and Central TX. Again---the fairly high moisture will promote a risk for flooding, especially across Central TX or any other days that experience a large amount of rainfall. The stalled frontal boundary should begin to lift northward as southwest/westerly flow continues over the Rocky mountains. For Wednesday and beyond---Models continue to show a deepening trough across the western CONUS which will further support lee-side cyclogenesis and thus continuous southerly flow. As this occurs, the surface front will continue to lift northward taking the better rain chances to the north. I will maintain a low chance for showers and storms along the northwestern third of the forecast area, but many locations may remain dry. 24-Bain && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 86 75 84 72 83 / 60 50 80 70 60 Waco 88 76 87 73 83 / 40 40 60 70 60 Paris 84 73 83 67 84 / 60 50 80 60 40 Denton 85 74 84 70 85 / 70 60 80 60 50 McKinney 85 75 84 71 85 / 60 50 80 70 60 Dallas 86 76 85 73 84 / 60 50 80 70 60 Terrell 86 75 84 72 83 / 50 40 70 70 60 Corsicana 88 75 85 72 83 / 40 40 60 70 60 Temple 89 75 88 72 85 / 40 40 50 60 60 Mineral Wells 84 73 85 70 83 / 70 60 80 70 60 && .FWD Watches/Warnings/Advisories... None. && 05/24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 351 AM CDT FRI AUG 19 2016 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-200900- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 351 AM CDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE OFF AND ON ACROSS ESPECIALLY THE NORTHWEST HALF OF NORTH TEXAS THROUGH TONIGHT. THOUGH SEVERE WEATHER IS NOT EXPECTED...A TROPICAL AIRMASS IN PLACE WILL CONTINUE TO PROMOTE LOCALLY HEAVY RAINFALL ACROSS AREAS MAINLY NORTH OF A COMANCHE...TO HILLSBORO...TO CANTON LINE. ISOLATED FLASH FLOODING WILL BE POSSIBLE...ALONG WITH URBAN AND SMALL STREAM AT TIMES THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THROUGH THIS WEEKEND INTO EARLY NEXT WEEK. A COLD FRONT WILL MOVE INTO THE AREA ON SATURDAY AND THIS IS WHEN THE BEST CHANCES FOR ADDITIONAL SHOWERS AND THUNDERSTORMS WILL OCCUR AREAWIDE. LOCALIZED HEAVY RAINS WILL CONTINUE TO PRODUCE SPORADIC FLASH FLOOD AND URBAN FLOOD ISSUES THIS WEEKEND. LOW RAIN CHANCES WILL CONTINUE THE FIRST HALF OF NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...LOCALLY HEAVY RAINFALL MAY PRODUCE ISOLATED POCKETS OF CONTINUED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...REPORTS OF FLASH FLOODING OR STREET FLOODING ACROSS TYPICAL LOW-LYING AREAS OR UNDERPASSES THROUGH TONIGHT ARE APPRECIATED.
The Dyess AFB radar (KDYX), 103 km away, was scanning. The volume nearest the first event began at 14:11 UTC.
3 flash flood, 2 flood, 1 heavy rain. Local standard time, as filed.
Measured rainfall of 6 inches reported by spotter between 9 AM and 1 PM.
Multimple homes were evacuated due to high water.
Highway 79 near Olney remains shut down due to flash flooding. A total of 7.1 recorded since 8 AM.
Social media post shows portions of Griffin Park underwater.
Multiple stranded vehicles reported near Irving due to flooded streets.
Water over roadway at Springcreek Rd and Mockingbird Ln.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656530, 656525, 656526, 656529, 656527, 656528.